Institutional members access full text with Ovid®

Share this article on:

Accidental Intrathecal Administration of Vincristine

D'Addario, Adriana MD*; Galuppo, Juan MD; Navari, Carlos MD*; Schultz, Marcelo HT§; Cuello, Nélida HT*; Troncoso, Juan C. MD; Riudavets, Miguel Angel MD

The American Journal of Forensic Medicine and Pathology: March 2010 - Volume 31 - Issue 1 - p 83-84
doi: 10.1097/PAF.0b013e3181c21c10
Case Report

We describe a case of accidental intrathecal administration of vincristine in a 33-year-old man with clinical diagnosis of acute lymphocytic leukemia. The patient died 20 days after receiving the drug. Clinically, the patient developed acute ascending paralysis with motor and sensory dysfunctions, and respiratory failure. Neuropathological investigation revealed lesions in spinal cord, roots, and cerebellum characterized by rarefaction of the neuropil, axonal, and myelin degeneration, accompanied by macrophagic infiltration.

From the *Forensic Office, Forensic Medical Corps, Buenos Aires, Argentina; †The Forensic Office, Misiones, Argentina; ‡The Division of Neuropathology, Department of Pathology, Johns Hopkins University School of Medicine, Baltimore, Md; and §Department of Neuropathology, Institute for Neurological Research, FLENI, Buenos Aires, Argentina.

Manuscript received December 22, 2008; accepted January 18, 2009.

Reprints: Miguel A. Riudavets, MD, Department of Neuropathology, Institute for Neurological Research, FLENI, Montañeses 2325, 3rd floor, (C1428AQK) Buenos Aires, Argentina. E-mail: mriudavets@fleni.org.ar.

© 2010 Lippincott Williams & Wilkins, Inc.